MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1035
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right common iliac artery using ruby coils.During the procedure, the physician successfully placed two ruby coils using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance a ruby coil through the microcatheter, despite repositioning the microcatheter.Therefore, the physician retracted the coil.However, while retracting, the ruby coil unintentionally detached.The physician then removed the microcatheter with the ruby coil inside and flushed the coil out.The procedure was then completed using a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the embolization coil was returned detached from its pusher assembly and the proximal constraint sphere was present on the proximal end of the coil.The embolization coil had offset coil winds.Conclusions: evaluation of the returned ruby coil revealed that the embolization coil was detached from its pusher assembly and the proximal constraint sphere was present on the proximal end of the coil.If device was forcefully retracted against resistance, the embolization coil may detach from its pusher assembly.The non-penumbra microcatheter and pusher assembly to the returned ruby coil were not returned for evaluation.Therefore, the root cause of the reported detachment issue could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1:  4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported detachment issue.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8556634
Report Number3005168196-2019-00816
Device Sequence Number2359087
Product Code HCG
UDI-Device Identifier00814548013008
UDI-Public00814548013008
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/28/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/10/2025
Device Catalogue NumberRBY2C1035
Device Lot NumberF77073
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/28/2019
Supplement Date Received by Manufacturer05/21/2019
Initial Report FDA Received Date04/26/2019
Supplement Report FDA Received Date06/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005